Michigan, 2023

Winter Storm and Winter Weather in Michigan, November 26 to 28, 2023

November 26 to 28, 2023 · NWS MQT · 9 events in 9 counties and zones

Lake effect snow in the wake of a cold front produced moderate to heavy snow accumulation over the northwest wind snow belts of west and north central Upper Michigan from the evening of the 26th into the 28th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Lake effect snow in the wake of a cold front produced moderate to heavy snow accumulation over the northwest wind snow belts of west and north central Upper Michigan from the evening of the 26th into the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 26, 6:29 AM EST, 31 minutes earlier.

Area forecast discussion, Nov 26, 6:29 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
629 AM EST Sun Nov 26 2023

.SHORT TERM...(Today and tonight)
Issued at 450 AM EST SUN NOV 26 2023

Key messages:
-Initial round of light "system snow" this morning, followed by
another batch this afternoon as a cold front moves through.
-This evening, snowfall rates increase with lake enhancement before
we change entirely over to a lake effect regime.
-A long-duration, significant lake effect snow event continues from
Sunday night at least through early Tuesday morning with periods of
heavy snowfall rates possible.

After a fairly quiet stretch the past several days, active weather
is making a comeback to start off the last week of November. This
morning, broad troughing is digging into the Upper Midwest, though
water vapor reveals a weaker shortwave moving out of the central
Plains and into IA. WAA and isentropic ascent associated with this
is already touching off light snow across much of the UP, and this
should continue through the  morning as the wave moves northeast
over southern WI and into the Lower Peninsula. Being rather weakly
forced, heavy snow is not expected with most places picking up an
inch or less. However, with some enhancement off of Lake Michigan
amid persistent south/southwest flow, locally higher amounts are
expected across the eastern UP with the HREF indicating a potential
for some isolated 1-3in totals in southern Schoolcraft county. Will
also note that plenty of the CAMs also indicated a persistent, heavy
band pointed right at the heart of Mackinac county the rest of the
morning. Though not exactly our area of concern here at WFO MQT,
this could cause some trouble for anyone traveling over the bridge
today. Drive safely!

This initial batch of "system" snow largely tapers off into the
afternoon as the shortwave moves into southern Ontario. However,
will not rule out some lingering, light, lake-enhanced snow in the
easternmost UP through the afternoon. Water vapor imagery this
morning shows a drier midlevel airmass behind this first weaker
feature that should bring about a brief dry period at least for the
western and central UP early this afternoon. Then, the
aforementioned trough , currently digging into western MN, drops in
and drags a cold front through during the late afternoon and
evening. This touches off our next round of snow first in the west,
then chances fill in across the eastern UP. Initially fairly light,
with a noted decline in deep moisture in soundings, this next batch
will quickly feature lake enhancement off of Superior with winds
turning over to the NW as the front moves through. Shortly before
00Z, HREF ensemble mean snowfall rates begin to increase across the
western UP, more comfortably into the half to three quarter inch
range with some isolated pockets of 1in/hr rates. As far as totals
go, most of the UP should see another inch or less before 00Z, but
with lake enhancement and some upsloping, a widespread 1 to 3 inches
are looking likely across the far western UP.

Into tonight, blustery NW flow behind the cold front will usher in a
much cooler airmass as 850mb temperatures fall to as low as -15 to
-18C by early Monday morning. We lose out on deep layer moisture
behind the front, but with steep lapse rates, increasing inversion
heights (upwards of 5kft west and 8kft east), and sfc-850mb delta T
on the order of 20 degrees, we are well positioned for a change over
entirely to a lake effect regime from tonight at least through
Tuesday. Soundings are saturated beneath the inversion, with plenty
of residence time in the DGZ to increase snowfall rates. By Monday
morning, the ensemble probabilities of QPF >= 0.10in is up to 70-90%
in the NW wind belts (but is still low at <10% for QPF up to
0.50in). With snow ratios around 20:1 (reasonable enough for pure
lake effect!), that indicates a potential for at least a couple
inches of snow across the NW wind belts by morning. Ensembles favor
totals largely on the order of 2 to 4 inches, but some higher
embedded totals of 4 to 6 inches may be seen especially where
upsloping in the western UP can have an impact. HREF also indicates
periods of embedded heavier snowfall rates in excess of an inch per
hour at times overnight, which could lead to hazardous travel
conditions. With tonight being the beginning of a long-duration
snowfall event, and a potential for totals in the double digits by
the time winds back to the southwest later Tuesday, Winter Storm
Warnings and a Winter Weather Advisory have been issued for portions
of the UP.

.LONG TERM...(Monday through Saturday)
Issued at 358 AM EST SUN NOV 26 2023

Key Messages:
- Moderate to heavy lake-effect snowfall continues through Tuesday
afternoon over the northwest wind snow belts. Winter weather
headlines have been issued.
- At least one Clipper brings light snow chances and variable LES
direction/intensity Tuesday night through Thursday.
- Below-normal temps thru Wed night then warming above normal by
next weekend; coldest day looks to be Tue/Tue night.

Lake-effect snow continues over the northwest wind snow belts Monday
into Tuesday as a weak shortwave moves over the Upper Midwest
Monday. With inversion heights being around 6 (west) to 9 (east)
thousand feet, delta-Ts in the mid 20s slightly increasing, cyclonic
flow still dominating, and possible pre-conditioning from Canadian
lakes (such as Lake Winnipeg and Lake Nipigon) we could still see
some moderate to heavy snowfall in the stronger bands across the
northwest wind snow belts. On top of that, areas of blowing snow due
to blustery conditions will probably (~70 to 80% chance) continue
near the Lake Superior shoreline. With snowfall rates getting to and
possibly exceeding 1 inch per hour in the heaviest bands (which will
cause visibility and road condition concerns), and with blowing snow
further reducing visibilities near the Lake Superior shoreline,
Winter Storm Warnings for Gogebic, Ontonagon, southern Houghton,
Baraga, Alger, northern Schoolcraft, and Luce counties and Winter
Weather Advisories for northern Houghton and Keweenaw counties are
slated to continue through the day Monday and through the night
Monday night. Travel could be very hazardous at times underneath the
snow bands, with moderate to heavy snowfall rates rapidly decreasing
visibility to half/quarter mile or less; in addition, blowing snow
near Lake Superior will reduce visibilities even further. Snowfall
will accumulate rapidly in the heaviest snow bands, which could
cause slick conditions on roadways and increase chances for an
accident. Thus, it's probably best to avoid travel if you can over
these areas for the next 36 hours. However, if you must drive,
remember to go slow and to use your low-beam headlights; when your
visibility is low, you may not know who else is on the road with
you, and using your headlights on low will help others to know that
you are there while not blinding yourself. Outside of the northwest
wind snow belts, a few flurries could be seen, but that's about it.
With an additional shot of cold air advection being realized over
our area Monday, expect high temperatures to resemble a cool winter
day, with some spots over the western U.P. looking to not even break
20F.

As a high pressure ridge embedded in the overall cyclonic flow over
eastern Canada approaches the Upper Midwest Monday night into
Tuesday, expect some drier air to begin moving into our area, with
ensembles such as the NAEFS and ENS showing PWATs dropping down to
0.10 inches/below the 10th percentile of modeled climatology as soon
as early Monday evening. While this may not shut off the lake-effect
Monday night, particularly over the east, it will very likely (90+%)
eat into the snowfall rates within the lake-effect bands; this is
shown fairly well in the model skew-T soundings across the area as a
small inverted-v begins to form above the surface. By the time the
ridge arrives over western Lake Superior Tuesday morning, the weak
anticyclonic flow may be enough to put an end to the lake-effect
snowfall from west to east, at least temporarily. While there may be
a break in the cloud cover early Tuesday, expect the next incoming
shortwave to bring clouds back over the area by Tuesday afternoon.
Thus, if you were hoping for a warmer, sunnier day Tuesday, then you
will be disappointed; the ECMWF EFI shows high temperatures in the -
0.6 to -0.8 range. In fact, according to the EFI, Tuesday has the
greatest chance of being the coldest day this week.

The next shortwave to impact our area looks to come around Tuesday
night/Wednesday. While there is still some subtle disagreements
among the different suites of models on where the center of the
shortwave will go and how much snowfall will be seen across our
area, it is generally expected that at least some light snowfall
will occur across our area, with some lake-enhancement being
possible over the west to northwest wind snow belts behind it and
possibly (40 to 50% chance) southwest wind snow belts from Lake
Michigan ahead of it. While model guidance is keeping QPF amounts
fairly limited, with warmer and more moist conditions expected with
the shortwave, SLRs will very likely (~80 to 90%) be closer to the
mid teens than around the 20:1 we will see early this week with the
lake-effect snow.

After the shortwave passes, deterministic model guidance hints at
one last weak shortwave rotating near our area around the Thursday
night time frame, which may (~30 to 40%) slightly reinvigorate lake-
effect snowfall over the west to northwest wind snow belts as we
head into the end of the work week. However, with temperatures
continuing to warm to above normal near the end of this week, expect
the lake-effect snowfall to be fairly unimpressive.

Late this week, synoptic flow brings a high pressure ridge across
the Northern Plains and Midwest through southern Ontario into New
England. As we head into next weekend, troughing develops over the
Southern Plains; this trough could bring some more active weather
across our area early next week.
&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 628 AM EST SUN NOV 26 2023

Light snow moving in this morning is leading to brief MVFR
restrictions so far at CMX and IWD, and restrictions should be hit
and miss at SAW the next few hours before MVFR/IFR settles in later
this morning. Into the late afternoon and evening, a cold front
moving in from west to east will bring in better chances for snow to
IWD and CMX, with MVFR/IFR likely there. After the cold front moves
through, lingering lake effect snow will keep in MVFR/IFR ceilings
and visibility at CMX and potentially IWD as well. Snow should
largely miss SAW, but lake clouds may keep in MVFR ceilings through
the end of the forecast period. Expect otherwise blustery
conditions, particularly at CMX beginning this afternoon as winds
turn to the NW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 358 AM EST SUN NOV 26 2023

Southwesterly winds of 20 to 30 knots continue across the western
half of the lake this morning as an incoming shortwave from northern
Ontario approaches the lake. As its cold front passes over Lake
Superior this afternoon through this evening, the winds veer to the
northwest and gust up to gales of 35 to 40 knots behind it.
Therefore, Gale Warnings have been issued for almost the entire lake
from late this afternoon through tonight into Monday morning, with
the winds dying down below gales over the west late tonight/early
Monday morning. While winds are projected to slightly weaken over
the east by Monday, with the abundant instability remaining over the
water, northwest gales to 35 knots are likely (~70%) to continue
through the day into the early evening hours; a rogue gale force
gust or two up to 40 knots could be seen here or there too. As a
high pressure ridge rotates into our area Monday night into Tuesday,
expect the winds to progressively weaken across the lake, eventually
backing to the west at around 20 knots in the early afternoon
Tuesday. However, expect the winds to begin increasing again over
the western lake late Tuesday afternoon into Tuesday evening as a
Clipper low approaches the lake; winds from the southwest get to
speeds of 25 to 30 knots across the western half and 20 to 25 knots
across the eastern half before the Clipper arrives late Tuesday
night. Behind the Clipper on Wednesday, northwest winds gust up to
25 to 30 knots across the lake. While another shortwave looks to
impact our area sometime around Thursday, with model uncertainty
growing and warmer temperatures aloft limiting instability, thinking
winds Thursday into Thursday night will be more limited to 20 to 25
knots across the lake from the west to northwest.

One additional note: with temperatures behind the cold front this
afternoon into tonight being anomalously cold for this time of year
and winds being high due to the instability over the lake, moderate
freezing spray begins developing over the central lake late tonight
and spreads to the rest of the lake by Monday. The moderate freezing
spray remains across the lake until Tuesday morning.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Tuesday for MIZ001-003.

  Winter Storm Warning from 7 PM EST /6 PM CST/ this evening to 7
     AM EST /6 AM CST/ Tuesday for MIZ002-004-006-007-009-084-
     085.

Lake Superior...
  Gale Warning from 5 PM EST /4 PM CST/ this afternoon to 4 AM EST
     /3 AM CST/ Monday for LSZ162.

  Gale Warning from 6 PM EST /5 PM CST/ this evening to 7 AM EST
     /6 AM CST/ Monday for LSZ240>242-263.

  Gale Warning from 9 PM this evening to 10 AM EST Monday for
     LSZ243-244-264.

  Gale Warning from midnight tonight to 10 AM EST Monday for
     LSZ245-265.

  Gale Warning from midnight tonight to 7 PM EST Monday for
     LSZ249>251-266-267.

Lake Michigan...
None.
&&

SHORT TERM...LC
LONG TERM...TAP
AVIATION...LC
MARINE...TAP
Hazardous weather outlook, Nov 26, 4:58 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
458 AM EST Sun Nov 26 2023

MIZ001>007-009>014-084-085-271000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
458 AM EST Sun Nov 26 2023 /358 AM CST Sun Nov 26 2023/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Widespread light snow will be possible today, which may result in
hazardous travel conditions.

By Sunday night, snow will transition to lake effect snow for
northwest wind snow belts downwind of Lake Superior that persists
through Tuesday. Snow may be heavy at times. Locally hazardous
driving conditions are expected. See the latest Winter Weather
Message for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A long duration lake effect snow event for northwest wind snow
belts downwind of Lake Superior that persists through Tuesday.
Heavy snowfall rates are possible at times. Locally hazardous
driving conditions are expected. See the latest Winter Weather
Message for details.

Minor lakeshore flooding is possible in Alger and Luce counties
Monday through Monday evening.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-271000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
458 AM EST Sun Nov 26 2023 /358 AM CST Sun Nov 26 2023/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Gales to 40 knots are expected beginning tonight. See the latest
Open Lake Forecast and Marine Weather Message for additional
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gales to 40 knots are expected through Monday, with conditions
slowly improving from west to east during the afternoon and
evening. See the latest Open Lake Forecast and Marine Weather
Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
458 AM EST Sun Nov 26 2023

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Northern Houghton

When
November 26, 7:00 AM EST to November 28, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observer snowfall reports over a 48-hour period included 9.4 inches at Painesdale and 8 inches at Chassell. Northwest winds gusting near 40 mph also caused near whiteout conditions in blowing snow during the event.

Winter Storm, Baraga

When
November 26, 8:00 AM EST to November 28, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observers snowfall amounts over a 48-hour period included 10 inches at Watton and 8 inches at Herman.

Winter Storm, Luce

When
November 26, 8:00 AM EST to November 28, 8:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Observer 48-hour snowfall reports included 12 inches near Dollarville and 9.4 inches in Newberry.

Winter Weather, Marquette

When
November 26, 8:00 AM EST to November 28, 8:00 AM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observer 48-hour snowfall reports included 8.5 inches nine miles southwest of Big Bay and 5 inches eight miles southeast of Big Bay.

Winter Weather, Southern Schoolcraft

When
November 26, 8:00 AM EST to November 28, 8:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observer reports included 4 inches near Manistique, 5 inches at Cooks and around 10 inches near Hiawatha.

Winter Storm, Northern Schoolcraft

When
November 26, 8:00 AM EST to November 28, 8:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Storm total snowfall reports were estimated between 6 and 12 inches across northern Schoolcraft county over an approximate 48-hour period.

Winter Storm, Ontonagon

When
November 26, 9:00 AM EST to November 28, 9:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Total snowfall reports from observers in Ontonagon County included 12 inches near Bergland, 8 inches at Trout Creek and 7 inches at Paulding. West winds gusting 25-30 mph at times also caused occasional whiteout conditions in snow and blowing snow.

Winter Storm, Gogebic

When
November 26, 12:00 PM CST to November 28, 5:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers around Ironwood measured between 4 and 6 inches of snow over less than a two-day period. Northwest winds gusting to 25 to 30 mph also caused reduced visibility in blowing snow.

Winter Storm, Alger

When
November 26, 6:00 PM EST to November 28, 9:00 AM EST
Where
Alger forecast zone
Reported by
Social Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There was a social media report of between 19 and 24 inches of snowfall in Melstrand over a 39-hour period. Other reports over Alger County during the same period included 10 inches at 11 miles south of Grand Marais, 6.5 inches in Chatham and around 5-6 inches in the Munising and Wetmore area. Northwest winds gusting between 25 and 30 mph also caused occasional whiteout conditions in blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147765, 1147749, 1147768, 1147771, 1147793, 1147795, 1147767, 1147792, 1147732.